Vol. 305, No. 2, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
On commuting billiards in higher-dimensional spaces of constant curvature

Alexey Glutsyuk

Vol. 305 (2020), No. 2, 577–595
DOI: 10.2140/pjm.2020.305.577

We consider two nested billiards in d, d 3, with C2-smooth strictly convex boundaries. We prove that if the corresponding actions by reflections on the space of oriented lines commute, then the billiards are confocal ellipsoids. This together with the previous analogous result of the author in two dimensions solves completely the commuting billiard conjecture due to Sergei Tabachnikov. The main result is deduced from the classical theorem due to Marcel Berger which says that in higher dimensions only quadrics may have caustics. We also prove versions of Berger’s theorem and the main result for billiards in spaces of constant curvature (space forms).

commuting billiards, caustics, space forms, confocal quadrics
Mathematical Subject Classification 2010
Primary: 70H99
Received: 24 August 2018
Revised: 23 August 2019
Accepted: 3 September 2019
Published: 29 April 2020
Alexey Glutsyuk
CNRS, France (UMR 5669 (UMPA, ENS de Lyon) and UMI 2615 (Interdisciplinary Scientific Center J.-V.Poncelet))
National Research University Higher School of Economics (HSE)
Russian Federation